Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

July 10, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2017, 7:07 PM MDT for Cheyenne County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 7:07 PM MDT (01:07 UTC)
Expired
Jul 10, 2017, 7:48 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3787 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS55 KCYS 110107
SVRCYS
NEC033-110200-
/O.NEW.KCYS.SV.W.0063.170711T0107Z-170711T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
707 PM MDT MON JUL 10 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in the Panhandle of Nebraska...

* Until 800 PM MDT

* At 706 PM MDT, a severe thunderstorm was located over Sunol, or 12
  miles east of Sidney, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Lodgepole around 720 PM MDT. 

This includes Interstate 80 in Nebraska between mile markers 68 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 10262 4100 10263 4108 10280 4120 10279
      4126 10261
TIME...MOT...LOC 0106Z 277DEG 15KT 4113 10273 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
731 
WWUS55 KCYS 110122
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
722 PM MDT MON JUL 10 2017

NEC033-110200-
/O.CON.KCYS.SV.W.0063.000000T0000Z-170711T0200Z/
Cheyenne NE-
722 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 721 PM MDT, a severe thunderstorm was located over Lodgepole, or
10 miles west of Chappell, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Lodgepole around 725 PM MDT. 

This includes Interstate 80 in Nebraska between mile markers 71 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 10262 4100 10263 4106 10275 4122 10273
      4126 10261
TIME...MOT...LOC 0121Z 274DEG 12KT 4113 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
311 
WWUS55 KCYS 110148
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
748 PM MDT MON JUL 10 2017

NEC033-110158-
/O.CAN.KCYS.SV.W.0063.000000T0000Z-170711T0200Z/
Cheyenne NE-
748 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4104 10262 4100 10263 4106 10275 4122 10273
      4126 10261
TIME...MOT...LOC 0146Z 277DEG 15KT 4112 10252 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:00 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 10, 6:00 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
600 PM MDT Mon Jul 10 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 10 2017

Latest radar and satellite trends show widely scattered showers and
thunderstorms starting to develop over the mountains early this
afternoon. Most convection allowing models show this activity
persisting and becoming more widespread through early evening as
it spreads into the plains. Modest CAPE and deep layer shear around
30 kt may allow for some organization of this activity especially
east of the Laramie Range. Model soundings indicate a rather deep,
dry sub-cloud layer remaining in place so could see some gusty
outflow winds with any activity. One or two marginally severe
storms are possible especially east of the Laramie Range through
early evening.

The persistent ridge over the SW US will flatten a bit on Tuesday. A
tongue of mid level dry air seen on WV imagery this afternoon will
advect into the area for Tuesday and this combined with lack of any
significant shortwave energy should limit convective chances outside
of isolated activity in the mountains.  Should be quite warm to hot
on Tuesday especially with more of a W to NW component to the low
level flow.

Guidance is all showing a plume of monsoonal moisture in the mid
levels being advected into N CO and SW NE on Wednesday. A shortwave
will also stall out in the vicinity of NE CO Wednesday and
Wednesday night. Euro is a bit of a northern outlier with how far
north the plume of monsoon moisture returns. Think the best chances
of convection on Wednesday will be along and south of a Wheatland
to Scottsbluff line where moist easterly low level flow into the
higher terrain in the presence of better mid level moisture should
be sufficient for decent convective coverage. Could see convection
lasting into Wednesday night as well with the shortwave continuing
to hang around.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 10 2017

Late this week into early next week, the medium range models and
ensembles forecast the upper high pressure ridge to shift westward
and intensify over the Intermountain West. Above normal temperatures
will prevail, warmest Sunday and Monday with highs in the 80s and
90s. Convection will be diurnal in nature and isolated in coverage.
Western Nebraska could see scattered showers and thunderstorms
Sunday afternoon as a shortwave tracks southeast into the central
high plains. A weak pressure gradient will promote light winds,
except gusty near convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 543 PM MDT Mon Jul 10 2017

Convection will come to an end towards sunset this evening. VFR
conditions to continue. Expect a return of thunderstorms Tuesday
afternoon, but less areal coverage and mainly for southeast
Wyoming.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 10 2017

Hot and dry afternoon expected on Tuesday. Afternoon RH values
will be in the 10 to 15 percent range across much of the area.
Light westerly winds off the Laramie Range may lead to periodic
elevated conditions in the immediate lee of the range, but overall
winds will remain below Red Flag criteria. A little cooler with
better chances for wetting rainfall, especially south on Wednesday.
While warm and mostly dry conditions will persist Thursday and
Friday, light winds should limit critical fire weather potential.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...DEL
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...DEL
Hazardous weather outlook, Jul 10, 1:10 PM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
110 PM MDT Mon Jul 10 2017

WYZ101>119-111245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
110 PM MDT Mon Jul 10 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorm will develop this afternoon and
continue through late this evening. A few thunderstorms may become
strong and produce small hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms are forecast through
the middle of the week as monsoonal moisture spreads north across
Wyoming and interacts with passing upper level disturbances. The
coverage of thunderstorms will become more isolated by the end of
the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-111245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
110 PM MDT Mon Jul 10 2017

This hazardous weather outlook is for the western Nebraska Panhandle.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered showers and thunderstorms will develop late this
afternoon and continue through late tonight. A few thunderstorms may
become strong and produce small hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are forecast
through the middle of the week as monsoonal moisture spreads north
across western Nebraska and interacts with passing upper level
disturbances. The coverage of thunderstorms will become more
isolated by the end of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jul 10, 2:47 PM MDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT MON JUL 10 2017

WYZ118-119-102130-
Central Laramie County WY-East Laramie County WY-
247 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hillsdale, or 11 miles east of Cheyenne, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Carpenter around 310 PM MDT.
  Burns around 320 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 375 and
392.

LAT...LON 4105 10464 4112 10467 4129 10429 4102 10417
TIME...MOT...LOC 2047Z 253DEG 22KT 4109 10457

Rubin
Special weather statement, Jul 10, 3:39 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT MON JUL 10 2017

WYZ117>119-102230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
339 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 430
PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren Af Base, or near Cheyenne, moving northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  North Cheyenne and Ranchettes around 350 PM MDT.
  Cheyenne around 355 PM MDT.
  Hillsdale around 415 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 23.
 Interstate 80 in Wyoming between mile markers 352 and 385.

LAT...LON 4108 10499 4120 10502 4153 10457 4112 10435
TIME...MOT...LOC 2139Z 247DEG 30KT 4119 10490

Rubin
Special weather statement, Jul 10, 3:55 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT MON JUL 10 2017

WYZ102-102245-
Niobrara County WY-
355 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Provo, or 20 miles southwest of Edgemont, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Niobrara County.

LAT...LON 4302 10405 4301 10406 4303 10411 4308 10413
      4312 10405
TIME...MOT...LOC 2155Z 261DEG 17KT 4306 10405

Rubin
Special weather statement, Jul 10, 4:42 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
442 PM MDT MON JUL 10 2017

NEZ095-096-102330-
North Sioux NE-South Sioux NE-
442 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 530 PM
MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Prairie Center, or 28 miles north of Torrington, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Agate Bed National Monument around 515 PM MDT.

LAT...LON 4243 10404 4254 10404 4250 10357 4213 10363
TIME...MOT...LOC 2242Z 277DEG 17KT 4245 10400

Rubin
Special weather statement, Jul 10, 5:23 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT MON JUL 10 2017

NEZ003-096-110030-
Box Butte NE-South Sioux NE-
523 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND EAST
CENTRAL SIOUX COUNTIES UNTIL 630 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flahertys Corner, or 31 miles north of Scottsbluff, moving east at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flahertys Corner around 530 PM MDT.
  Hemingford around 605 PM MDT.
  Berea around 615 PM MDT.

LAT...LON 4232 10368 4241 10364 4242 10284 4202 10297
TIME...MOT...LOC 2322Z 282DEG 30KT 4232 10355

Rubin
Special weather statement, Jul 10, 6:57 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
657 PM MDT MON JUL 10 2017

NEZ055-110200-
Cheyenne NE-
657 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 800 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sunol, or 10 miles east of Sidney, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lodgepole around 715 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 66 and
77.

LAT...LON 4104 10262 4101 10263 4108 10284 4119 10285
      4124 10261
TIME...MOT...LOC 0057Z 271DEG 20KT 4113 10278

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:57 PM MDTSpecial Weather StatementCYSCheyenne63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.